Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 220, NWS Springfield, MO

July 5, 2018Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 5, 2018, 7:16 PM CDT for Ozark County, Taney County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2018, 7:16 PM CDT (00:16 UTC)
Expired
Jul 5, 2018, 7:45 PM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS53 KSGF 060016
SVRSGF
MOC153-213-060045-
/O.NEW.KSGF.SV.W.0220.180706T0016Z-180706T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
716 PM CDT THU JUL 5 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ozark County in southwestern Missouri...
  Southeastern Taney County in southwestern Missouri...

* Until 745 PM CDT

* At 716 PM CDT, a severe thunderstorm was located 11 miles northeast
  of Diamond City, or 18 miles northwest of Bull Shoals, moving
  southwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bull Shoals Lake...               Lake Taneycomo...
  Theodosia...                      Protem...
  Rueter...                         Long Run...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Bull shoals, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3663 9304 3669 9274 3653 9265 3649 9271
      3650 9310
TIME...MOT...LOC 0016Z 065DEG 9KT 3659 9278 

HAIL...0.75IN
WIND...60MPH
 
$$

Hatch
2 follow-up statements
538 
WWUS53 KSGF 060031
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
731 PM CDT THU JUL 5 2018

MOC153-060040-
/O.CAN.KSGF.SV.W.0220.000000T0000Z-180706T0045Z/
Ozark MO-
731 PM CDT THU JUL 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OZARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3659 9298 3662 9278 3661 9277 3650 9278
      3650 9305 3651 9305
TIME...MOT...LOC 0030Z 054DEG 12KT 3654 9283 

$$

MOC213-060045-
/O.CON.KSGF.SV.W.0220.000000T0000Z-180706T0045Z/
Taney MO-
731 PM CDT THU JUL 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN TANEY COUNTY...

At 730 PM CDT, a severe thunderstorm was located 7 miles northeast of
Diamond City, or 17 miles northwest of Bull Shoals, moving southwest
at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bull Shoals Lake...               Protem...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near bull shoals, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3659 9298 3662 9278 3661 9277 3650 9278
      3650 9305 3651 9305
TIME...MOT...LOC 0030Z 054DEG 12KT 3654 9283 

HAIL...0.75IN
WIND...60MPH
 
$$

Hatch
174 
WWUS53 KSGF 060038
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
738 PM CDT THU JUL 5 2018

MOC213-060048-
/O.EXP.KSGF.SV.W.0220.000000T0000Z-180706T0045Z/
Taney MO-
738 PM CDT THU JUL 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TANEY COUNTY WILL
EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3659 9298 3662 9278 3661 9277 3650 9278
      3650 9305 3651 9305
TIME...MOT...LOC 0038Z 065DEG 9KT 3653 9285 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:32 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 5, 6:32 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
632 PM CDT Thu Jul 5 2018

.SHORT TERM...(This evening through Friday)
Issued at 200 PM CDT Thu Jul 5 2018

Cumulus development has been a little more noticeable this
afternoon and short term guidance like the HRRR and NAMNest show
at least a small chance for a couple isolated showers or storms to
pop up across the area over the next few hours...especially across
southern Missouri south of I-44. Any convection would dissipate
by sunset with a mostly quiet evening. A cold front which is
located across northern Kansas and Missouri will slide southward
overnight and move through the area Friday morning. Due to timing
of the passage of the front, it doesn't appear good for our rain
chances. We will mention a slight chance for a couple showers or
isolated storm along or ahead of the front early on Friday.
Otherwise most areas will continue to remain dry.

.LONG TERM...(Friday Night through Thursday)
Issued at 200 PM CDT Thu Jul 5 2018

The good news is that behind the passage of the cold front on
Friday, much nicer weather is on the way for the weekend with a
drop in dewpoints and humidity along with slightly cooler airmass.
Guidance indicates highs in the middle to upper 80s with over
night lows in the 60s with upper 50s likely by Sunday morning east
of Highway 65. It will definitely feel better and give us a little
break from the excessive heat and humidity. The weather will be
perfect for anything outdoors. Dewpoints this weekend will fall
into the lower to middle 50s.

The upper level ridge repositions over the Rockies into the
Northern High Plains region early next week. Light southerly winds
will return by Sunday evening and Monday with a return of
humidity. Small chances for isolated afternoon pop up showers and
storms will also return early next week with the return of low
level moisture. We will be on the bottom or southeast side of the
mid level ridge of high pressure which means our weather pattern
will travel from east to west much of next week. Temperatures will
also be back into the lower 90s with heat index values closer to
100 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu Jul 5 2018

THe regions weather will remain VFR this evening and through the
overnight hours. The only thing that may impact the regions
terminals would be a stray shower or storm. THe impacts should be
limited and will diminish shortly after sun set. Additional
showers and storms will again be possible to the area Friday
afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Hatch
Hazardous weather outlook, Jul 5, 6:22 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
622 PM CDT Thu Jul 5 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
622 PM CDT Thu Jul 5 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.

.DISCUSSION...

  There is a limited risk for isolated thunderstorms through
  this evening. Most locations across the Ozarks will remain dry
  however.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  An isolated thunderstorm or two will be possible on Friday as a
  cold front moves through the area. No severe weather is
  expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Jul 5, 6:43 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
643 PM CDT THU JUL 5 2018

MOZ106-060030-
Oregon MO-
643 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR OREGON COUNTY UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alton, or 13 miles northeast of Thayer, moving southwest at 10 mph.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Mammoth Spring...                 Alton...
Koshkonong...                     Thomasville...
Mammoth Spring State Park...      Myrtle...
Wilderness...                     Couch...
Rover...                          Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3679 9168 3679 9111 3650 9113 3650 9123
      3649 9124 3650 9167
TIME...MOT...LOC 2343Z 046DEG 7KT 3662 9133

Hatch
Special weather statement, Jul 5, 6:58 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
658 PM CDT THU JUL 5 2018

MOZ104-105-060045-
Ozark MO-Taney MO-
658 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR OZARK AND SOUTHEASTERN TANEY
COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Price Place, or 12 miles north of Bull Shoals, moving southwest at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bull Shoals Lake...               Norfork Lake...
Gainesville...                    Bakersfield...
Theodosia...                      Pontiac...
Sundown...                        Brixey...
Noble...                          Willhoit...
Tecumseh...                       Udall...
Protem...                         Hardenville...
Sycamore...                       Long Run...
Isabella...                       Zanoni...
Thornfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3657 9289 3679 9252 3671 9212 3650 9212
      3650 9289
TIME...MOT...LOC 2358Z 065DEG 11KT 3655 9267

Hatch
Special weather statement, Jul 5, 7:04 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
704 PM CDT THU JUL 5 2018

MOZ097-060045-
Howell MO-
704 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWELL COUNTY UNTIL 745
PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Thayer, moving southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
West Plains...                    South Fork...
Brandsville...                    Lanton...
Moody...                          Pottersville...
Caulfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3671 9212 3674 9168 3650 9168 3650 9212
TIME...MOT...LOC 0004Z 065DEG 10KT 3663 9167

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:04 PM CDTSpecial Weather StatementSGFHowell41 min
Jul 5, 7:57 PM CDTSpecial Weather StatementSGFOzark48 min
Jul 5, 8:11 PM CDTSpecial Weather StatementSGFStone49 min
Jul 5, 8:26 PM CDTSevere Thunderstorm WarningSGFStone, Taney49 min
Jul 5, 9:12 PM CDTSpecial Weather StatementSGFChristian48 min
Jul 5, 9:17 PM CDTSpecial Weather StatementSGFStone43 min
Jul 6, 1:06 PM CDTSpecial Weather StatementSGFMcDonald39 min
Jul 6, 6:17 PM CDTSpecial Weather StatementSGFOregon43 min
Jul 6, 6:48 PM CDTSpecial Weather StatementSGFHowell27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.